Tuesday, October 13, 2009

Happy, Happy, Joy, Joy

I saw my new super fabulous gastroenterologist today. Don't laugh at me for putting a link for gastroenterologist because most people are lucky enough to not know what that is. He gave me the go ahead to eat salad, raw veggies and light dairy (with a lactaid tablet). And I can go back to the gym!

But, drumroll please.................I can start cutting back on the Prednisone, side effects I have experienced:

changes in vision
filling or rounding out of the face
headache
high blood pressure
muscle cramps or pain
nausea
pain in arms, back, hips, legs, ribs, or shoulders
sensitivity of eyes to light
swelling of feet or lower legs
mood swings/irritability
trouble in sleeping
unusual bruising
unusual tiredness or weakness
sweating
wounds that will not heal



I have changed the font on my emails to size 18 because my eyes are tweaky like this chick and I couldn't focus. The week after I came home from the hospital I was dizzy, felt faint and would see stars just sitting on the damn couch.

Unfortunately while I have been taking Prednisone my kids' voices sound like fingernails on a chalkboard. I am grateful beyond belief that my husband is a rock star. He will say, "Hon..." and that's interpreted as, "Hey chick you're losing it with the kids.". And then I say, "Dude seriously, I am trying to hold it together as best I can. ". And then he says, "Hey kids, let's go upstairs/downstairs/outside.".



3o minutes after I take the Prednisone in the morning this is what is happening in my frontal lobes. I like my frontal lobes when they are undisturbed.


The first week after I was released from the hosptial I would burst into tears at the slightest provacation. Then my awesome nurse practitioner prescribed me something for sleep and my weepiness turned into irritability. Except that's an understatement. Irritability is when somebody chews with their mouth open, uses double negatives, orders 5 drinks at Starbucks before 9am when there is a long line. The feelings I have are more akin to like, cutting you off in traffic at a red light, and then pulling you out of your driver's seat and beating the shit out of you. Of course I would never do that.



So before my dear nurse practioner prescribed me something for sleep I felt like these chicks. Now I only feel like them in the middle of the night. After the stuff wears off. Some sleep is better than none. So back in the day I have done some partying. Waaaay back! Have you ever taken acid (LSD) that was cut with a ton of crank? Don't worry I will answer that for you. It sucks. The pretty colors wear off and you are wide awake and it's not good. You can literally drink a 12 pack of beer and run a marathon and still not feel tired. This experience has taught me that I will never have to worry about being addicted to Cocaine or any other drug in that family. Caffiene is the strongest upper I can handle. And an occasional Sudafed, when the air gets bad. Me likey mellow.



I tried to tell my new gastroenterologist how awesome he was today, how grateful I was for the considerate, thoughtful care that he gave me. Then I started to tear up and I clammed up. And this is how awesome he is, he said, "I know the Prednisone makes you cry, I know this isn't you. And it was my total pleasure to take care of you.". Uhm of course that didn't help my condition.I am not one of those chicks who can just cry and move on. When I cry my eyes immediately swell, my face, neck and chest get red and blotchy, my nose runs, my voice gets shaky and I sound like a 12 year old boy going through puberty. It's like I am allergic to tears. So as soon as I shut myself down out of embarassement, my new doc laughed and said, "Some people actually get giddy on steroids. ". Holy shit, giddy?! I love giddy!
Starting tommorrow I get to reduce the Prednisone by 10 mg and will continue to reduce by 10 mg each week for the next 4 weeks. Phew! I will soon feel like the garden below.




Ok not really but that's my goal.







And we forgot our anniversary. Erik and I just totally forgot that October 4th was our 6 year wedding anniversary. So this weekend I nailed down Saint Sarah and we are going for volcanic ash baths and 60 minute massages in Calistoga and some dinner.







Every day is looking up!!!!!!!!!!



10 comments:

Clare said...

You are such a great chick. I am so happy that you are my friend and you are such a strong woman. I LOVE that you have a great gastro. now. Oh, those pictures made me laugh. Isn't it nice to have husbands that rock?

Unknown Mami said...

Happy Anniversary! Ours was on Oct. 5th.

sherri said...

So glad you've been cleared to eat more foods and can cut back on the Prednisone. I just got off the phone w/my husband and we decided not to give our 2 yr. old prednisone (as prescribed last night at the ER). After reading your side effect list, I feel more than confident in our decision.

sherri said...

p.s. happy belated anniversary!

Charlotte said...

Wow, Sherri, I am so glad I could help. It's really a last resort option. Of course if he really needed it, but if there are other choices I support you 100%! And thanks for the Happy Anniv.!

Clare I love you too and yes rocking husbands make all the difference in the world. Think about Jon Gosselin, what a douche.

Happy Anniv. to you too Mami! I love Oct. weddings!

Hey I lost a follower do you think it was the LSD comment?

Fantastic Forrest said...

That is cause for great celebration indeed! So sorry you have experienced all these dreadful side effects.

Hope your ash baths (that sounds kind of dirty) and massages and dinner were splendid.

Charlotte said...

I opted for Lavendar at the last minute and made the right decision! Thanks for the kind words!

femail doc said...

One of my friends who is also my patient and most importantly is an artist, drew this picture of herself on prednisone:
http://femailhealthnews.blogspot.com/2009/09/can-prednisone-make-me-feel-crazy.html

Nice blog.

Charlotte said...

That picture is totall it. I realized I was holding my breath while looking at it. Ugh! But I am down to 20mg this wk, 10mg next and then 0! I can't wait!!

Thanks for checking me out I will chick out your blog too. My hubs is a PCP as well.

Sri said...

Hi,
I found your blog when I googled for prednisone. I do not know for what treatment you are on prednisone. I thought I would share my experience with my prednisone. I took it for almost an year to treat ulcerative colitis and I developed cataracts when I was just on 2.5 mg. Please make sure that you are off of it as soon as you can.

Rgds,
Sri